Quantcast

High fever and chills after Ifos/Dox chemo treatments


#1

I have had 5 rounds of chemo now, and after 3 of them I have developed horrible fever and chills. I woke up yesterday shaking so bad I couldn't get up for tylenol for over an hour. It took me 45 min. just to grab the thermometer next to the bed. 102.1 was the temp, and I went to and was sent home by the ER to treat it with Tylenol and fluids. The first 2 times I had swelling, pain, and difficulty walking. This time no indications except lower back pain from working in the yard.It has now been 30 hours...still a head ache, and still the fever trying hard to take hold after every Tylenol dose..about 41/2 hours after. I just set my alarm to get up for more Tylenol

I have been to the ER 3 times for this, and stayed 2 1/2 days one of those times. My doctor has me on Levoquin and no one can determine cause or treatment. This is by far the worst part of my sarcoma story. I really thought this time I was goin to cook inside out. they wanted 6 cycles but 5 is my limit.

Does anyone have any advice at all? or experienced similiar fever with the Ifos/Dox chemo. This time took me totally by surprise...it was day 16 and I had been feeling relatively good.

Thanks Michael

PS....maybe a delayed side effect of nuelasta or the neupogen?


#2

Low back pain can be a side effect of neulasta and neupogen. This is due to inflammation of the bone marrow when your white cells are dividing quickly. If you get a fever when you white cell count is still low, you should go to the emergency room. You may have a blood infection and if so, they'll need to culture your blood to figure out which bacteria/fungus so they can give you the correct antibiotics through IV. It happened to me once. I got a candida parapsilosis and they had to remove my mediport because this fungus likes to build a thin film on the material the port is made of. Even with antibiotics, the fungus tends to come back unless the port is removed.


#3

Michael,

I did 5 cycles fo IFOs/Dox and was hit with fevers three times. My doctors protocol was to put me in hospital for IV antibiotics along with fluids. I also was neutropenic at the time with very low blood counts and had to stay 3 to 4 days each time and also got transfusions of red blod cells and platelets at times. (I was also given Neulasta each cycle and had no known side effects).

I was given levoquin during one cycle to prevent infections before they hit me and that worked once.

Tylenol is not going to kill your infection and if levoquin isn't doing it, should something else be tried?

Jay


#4

Thanks Elodie,

I did go to the ER all 3 times and their 1, 2, and 3 day cultures showed nothing. I will ask my D

r if they are testing for that port film fungus though. I may be done with this port anyway.

Elodie Espesset said:

Low back pain can be a side effect of neulasta and neupogen. This is due to inflammation of the bone marrow when your white cells are dividing quickly. If you get a fever when you white cell count is still low, you should go to the emergency room. You may have a blood infection and if so, they'll need to culture your blood to figure out which bacteria/fungus so they can give you the correct antibiotics through IV. It happened to me once. I got a candida parapsilosis and they had to remove my mediport because this fungus likes to build a thin film on the material the port is made of. Even with antibiotics, the fungus tends to come back unless the port is removed.


#5

Thanks for your input Whammer,

Sometimes the medical professionals here surprise me. This was my 3rd high fever experience , and my impression was tylenol should only be used for 24hrs or less and after that they need to find an infection to treat. Sometimes they have said "well everything looks good the fever is down to 98.8....and I say well we just took tylenol 3 hrs ago, why don't you wait a couple more hours and I guarantee it will be back up to 102 or 103. They look at me like I am dillusional. I had asked my doctor if the body adjusted to the levoquin to make it less effective and she had said no it was a special antibiotic that you didn't build a tolerance too....it is nice to hear that someone else experienced the same thing as me...well not nice I guess... a horrible side effect of the chemo. I will surely do no more chemo after this last setback. Again thanks for the input...I really appreciate hearing.

Michael

whammer said:

Michael,

I did 5 cycles fo IFOs/Dox and was hit with fevers three times. My doctors protocol was to put me in hospital for IV antibiotics along with fluids. I also was neutropenic at the time with very low blood counts and had to stay 3 to 4 days each time and also got transfusions of red blod cells and platelets at times. (I was also given Neulasta each cycle and had no known side effects).

I was given levoquin during one cycle to prevent infections before they hit me and that worked once.

Tylenol is not going to kill your infection and if levoquin isn't doing it, should something else be tried?

Jay


#6

Hi Michael,

What you are describing is what I felt after getting nuelasta. That stuff made me feel miserable for

3 or 4 days. The second time I went in to get nuelasta I told the nurse about my experience and she

cut the dose in half.(Since my body weight was around 125lbs which is less than the average weight

for Adult Males.)That made a big difference.Maybe this is an option for you as well.

Best Wishes Cameron


#7

hi Michael

my husband was on both of those chemo at seperate times but never had them together. he was great on the ifos well apart from been tired but it was easy for him to sleep because he was admitted into hospital to have it done, he did find the dox very hard and this always seemed to floor him for 2/3 days. he to had a fever, chills and some sickness so i can only imagine what it is like for you it sounds horrific. I am quite shocked that the er sent you home with a temp as high as yours. I wish you well on your journey and pray that your doctors will find meds that will ease the side effects i know how tough it is from watching my husband.

best wishes

Steph


#8

Tylenol is only supposed to make you comfortable. It does not fix the problem and it may actually be counterproductive. Have you ever heard of Coley's toxins? It was a sarcoma immunotherapy treatment used in the beginning of the 20th century. It seemed to work only if high fever was achieved:

http://en.wikipedia.org/wiki/Coley%27s_toxins

May be, you're actually getting some benefit from your high fever...


#9

Thanks for the reply Cameron,

I too tried the nuelasta, and had severe low back and hip pain about four days after injection. I switched to neupogen and those symptoms lessened greatly. Additionally the second time I took Claritin days 6 -14 and it helped with the pain also.

camiam said:

Hi Michael,

What you are describing is what I felt after getting nuelasta. That stuff made me feel miserable for

3 or 4 days. The second time I went in to get nuelasta I told the nurse about my experience and she

cut the dose in half.(Since my body weight was around 125lbs which is less than the average weight

for Adult Males.)That made a big difference.Maybe this is an option for you as well.

Best Wishes Cameron


#10

Thanks for the reply Elodie,

I was not too excited about Tylenol as I had been thru this before, but I was already on levoquin and my bloodwork showed I was not nuetropenic. The fever did break after 48 hrs and I sweated out in my sleep. I hope the fever did some good, because I know it also does bad. My head was filed with half tho

ughts and partial dreams from the last few days ....makes it harder to navigate around :)

Elodie Espesset said:

Tylenol is only supposed to make you comfortable. It does not fix the problem and it may actually be counterproductive. Have you ever heard of Coley's toxins? It was a sarcoma immunotherapy treatment used in the beginning of the 20th century. It seemed to work only if high fever was achieved:

http://en.wikipedia.org/wiki/Coley%27s_toxins

May be, you're actually getting some benefit from your high fever...


#11

Thanks Steph,

I appreciate your reply, the fever broke in 48hrs and I sweated out. I hope it is over and I can just build up for awhile.

again thanks, Michael



irish shiela said:

hi Michael

my husband was on both of those chemo at seperate times but never had them together. he was great on the ifos well apart from been tired but it was easy for him to sleep because he was admitted into hospital to have it done, he did find the dox very hard and this always seemed to floor him for 2/3 days. he to had a fever, chills and some sickness so i can only imagine what it is like for you it sounds horrific. I am quite shocked that the er sent you home with a temp as high as yours. I wish you well on your journey and pray that your doctors will find meds that will ease the side effects i know how tough it is from watching my husband.

best wishes

Steph


#12

Interesting article about Coley's toxins. Never heard of it before till I read this thread.